West Virginia, 2016

Flood in West Virginia, September 29, 2016

September 29, 2016 · NWS LWX · 1 event in 1 county or zone

An upper level low was over Kentucky for an extended period of time and southerly flow led to persistent moisture advection across the Mid-Atlantic region. Showers and thunderstorms moved from south to north and led to multiple rounds of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low was over Kentucky for an extended period of time and southerly flow led to persistent moisture advection across the Mid-Atlantic region. Showers and thunderstorms moved from south to north and led to multiple rounds of heavy rain. Flooding occurred across the Mid-Atlantic region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 1:25 PM EST, 28 minutes earlier.

Area forecast discussion, Sep 29, 1:25 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
225 PM EDT Thu Sep 29 2016

.SYNOPSIS...
Upper level low pressure will rotate over Kentucky through Friday
before lifting north towards Michigan over the weekend.
Persistent onshore flow and periods of heavy rain will occur
across the Mid-Atlantic through Friday. The low is forecast to
track to the northeast early next week. High pressure will build
into the area during the first part of the new week.

&&

.NEAR TERM /THROUGH TONIGHT/...

A PNS was issued around 11 am with 30+ hour rainfall totals which have
been fairly impressive...but in most cases (not all) the rain has
fallen over a long enough time and into dry ground/low stream
levels that flood problems have been minimal.

The IAD and DOV VWP's continue to Low level easterly flow of 30
knots. Yesterday I thought this would prove to be a big problem
for the eastern slopes of the mountains. So far this has not
materialized. A possible reason may be the convection off the
Delmarva which to some degree is blocking the heavier rainfall
from reaching the western side of the Bay. Despite this there is
still a potential that a band of heavy rainfall could set up over
one particular area. Hence the flash flood watch will remain in
effect overnight.

SPC continues to have the extreme southern portion of CWA in a
marginal risk.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

Beginning Friday the upper level low will gradually retrograde
and move north as it begins to weaken. Rain rates are expected to
gradually become less intense as activity becomes more scattered
through the day.

Gradual drying trend continues into Saturday...as the upper low
continues to weaken and drift northward. While not a washout by
any means...scattered shower activity will remain possible.
Temperatures should climb back into the low/mid 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

Influence of upper-level low finally begins to diminish late in
the weekend into early next week as it passes by to our north and
moves out to sea...while high pressure builds into the area in its
wake. Most of Sunday appears dry...aside from some possible
lingering early morning showers.

Remaining dry with temperatures near climatology as high pressure
remains over the area through early next week.

This is a week away...but the word "Matthew" may be on everyone's
minds next Tue or Wed. This is currently well south of Puerto Rico
but is forecast to make a northward turn and be positioned between
Cuba and Turks and Caicos in the first part of next week. GFS and
Euro have very different solutions on location and timing but one
solution has this along the Mid Atlantic coast during the middle
of next week. But the middle of next week is along way away.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Upper level low will continue to impact the area through
Friday...bringing periods of IFR/LIFR to all the terminals. Low
ceilings are possible through Friday night with persists onshore
flow.

Gradual improvement Saturday...with a return to VFR by Sunday.

&&

.MARINE...
Solid SCA for all waters for the remainder of the afternoon and
tonight. SCA has been extended through Friday afternoon. Gradient
should begin to relax by later Friday evening...with SCA winds
becoming less likely Saturday into the Weekend.

&&

.TIDES/COASTAL FLOODING...
Anomalies running around 1.5 feet. A coastal flood advisory is in
effect for western shore of Chesapeake Bay/Tidal Potomac through
Friday morning. This may need to be extended.

Water levels will continue to be an issue through at least
Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
     Coastal Flood Advisory until noon EDT Friday for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
     013-014-016>018-501>508.
     Coastal Flood Advisory until 10 AM EDT Friday for MDZ011-016.
     Coastal Flood Advisory until 8 AM EDT Friday for MDZ014-017-
     018.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
     036>040-050>057-501-502-505>508.
     Coastal Flood Advisory until 10 AM EDT Friday for VAZ057.
     Coastal Flood Advisory until noon EDT Friday for VAZ054.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
     501>504.
MARINE...Small Craft Advisory until 7 PM EDT Friday for ANZ530>543.

&&

PRODUCTS...WOODY!
Hazardous weather outlook, Sep 29, 9:39 AM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 AM EDT THU SEP 29 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301445-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1039 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.
PLEASE REFER TO FLASH FLOOD MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301445-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1039 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA EXCEPT THE SOUTHERN
ALLEGHENY HIGHLANDS. PLEASE REFER TO THE FLASH FLOOD MESSAGE FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 11:29 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 AM     TSTM WND DMG     2 S PORT TOBACCO VILLAG 38.48N  77.02W
09/28/2016                   CHARLES            MD   PUBLIC

            MULTIPLE TREES SNAPPED AND UPROOTED.

&&

EVENT NUMBER LWX1604902

STRONG
Local storm report, Sep 29, 11:31 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND DMG     1 NW LOVETTSVILLE       39.29N  77.66W
09/28/2016                   LOUDOUN            VA   PUBLIC

            2 LARGE TREES HAD LARGE BRANCHES SNAPPED.

&&

EVENT NUMBER LWX1604903

STRONG
Local storm report, Sep 29, 11:54 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     FLOOD            PUMPHREY                39.22N  76.64W
09/29/2016                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            BALTIMORE ANNAPOLIS BLVD IS FLOODED AND CLOSED AT
            NURSERY ROAD.

&&

EVENT NUMBER LWX1604904

JE
Local storm report, Sep 29, 1:14 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            1 S SPRING VALLEY       38.32N  77.46W
09/29/2016                   STAFFORD           VA   BROADCAST MEDIA

            RIVER ROAD CLOSED THROUGH ST. CLAIR BROOKS PARK DUE TO
            FLOOD DEBRIS

&&

EVENT NUMBER LWX1604905

KLW
Local storm report, Sep 29, 1:17 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            1 ESE SPRING VALLEY     38.33N  77.45W
09/29/2016                   STAFFORD           VA   BROADCAST MEDIA

            HARRELL ROAD CLOSED AT CLAIBORNE RUN FOR WATER A FEW
            FEET DEEP COVERING THE ROAD

&&

EVENT NUMBER LWX1604906

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Berkeley

When
September 29, 1:53 PM EST to 4:53 PM EST
Where
Berkeley County, 2.12 mi WSW of Vanclevesville to 2.37 mi WSW of Vanclevesville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.418, -77.936

Opequon Creek was out of its banks and flooded Douglas Grove Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659278.